Authors: Zabłocka-Słowińska K, Jawna K, Grajeta H, Biernat J
Citation: Adv Clin Exp Med 2014 Jul-Aug;23(4):657-63
PMID : 25166453, Journal: Adv Clin Exp Med, 23, 4
Date created: 2014-08-29
An increasing number of premenopausal women use contraception whereas postmenopausal women use hormone replacement therapy (HRT). This long-term hormone therapy poses a high risk of interactions with dietary supplements. Taking estrogens at the same time as selective estrogen receptor modulators (SERMs), biologically-active compounds of glycine soja, Ginkgo biloba or Pimpinella anisum, may distort the final effect of the hormone agent. On the other hand, estrogen therapy coupled with melatonin or retinol supplementation may lead to an increased level of dietary supplements in the serum as studies have proved a concomitant beneficial effect of HRT and vitamin E supplementation on lipid profiles. In turn, taking preparations containing St John’s wort during hormone therapy may lead to a reduction in hormone concentrations in serum and debilitation of the pharmacological effect. It results from the inductive effect of the biologically-active compounds of St John’s wort on the metabolism of hormones as a result of the enhanced activity of cytochrome P450 CYP3A4.